Heavy Snow, Central Piscataquis
- When
- February 22, 9:00 AM EST to 4:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Low pressure tracked from the Great Lakes toward New England during the 21st while a secondary low developed and lifted northeast along the New England coast. Snow began across the region during the morning of the 21st.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Low pressure tracked from the Great Lakes toward New England during the 21st while a secondary low developed and lifted northeast along the New England coast. Snow began across the region during the morning of the 21st. The snow increased in intensity during the afternoon then continued...heavy at times...into the morning of the 22nd. The low exited east of Nova Scotia during the afternoon of the 22nd...bringing the snow to an end. Storm total snow accumulations ranged from 7 to 11 inches. Numerous accidents were attributed to snow covered and slippery roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 22, 4:11 AM EST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
411 AM EST SUN FEB 22 2004
.SYNOPSIS...LOW PRESSURE WILL TRACK SOUTH OF NOVA SCOTIA TODAY.
THE LOW WILL SLOWLY MOVE NORTHEAST THROUGH THE MARITIMES
TONIGHT THROUGH TUESDAY. HIGH PRESSURE FROM CANADA WILL
BUILD ACROSS THE STATE WEDNESDAY INTO THURSDAY WHILE LOW PRESSURE
TRACKS SOUTH OF NEW ENGLAND.
DISCUSSION...
SHORT RANGE: (TODAY-MON)
BIG CONCERN IS STATUS OF WARNINGS/ADVISORIES. WE ARE CONSIDERING
OF KEEPING WARNINGS FOR CENTRAL & DOWNEAST MAINE WHILE
WARNINGS/ADVISORIES ACROSS THE NORTHERN 1/2 OF MAINE WILL BE
LOWERED TO ADVISORIES/NOTHING RESPECTIVELY. REPORTS SO FAR HAVE BEEN
ON THE ORDER OF 4 TO 5 INCHES ACROSS CENTRAL AND DOWNEAST AREAS &
STILL SEEING MODERATE TO OCNLY HEAVY SNOW. FURTHER N...RADAR &
LOCAL REPORTS SHOWING 1 TO 3 INCHES W/LIGHT SNOW.
A BLEND OF THE GFS/GEM WAS USED FOR THIS PACKAGE THRU THE NEXT 48 HRS
AS THEY BOTH APPEAR TO BE HANDLING THINGS WELL W/TRENDS OF UA ANAL.
ONE THING TO NOTE...MODELS RUNNING TOO WARM IN MID-LEVELS (2 DEGS) &
CUTTING OFF UPPER LOW TOO FAST. HAVE MADE SOME ADJUSTMENTS TO SLOW
THINGS DOWN A NOTCH. SECONDARY LOW TO TAKE OVER IN THE GULF OF MAINE
& MOVES S OF NOVA SCOTIA W/INVERTED SFC TROUGH HANGING BACK ACROSS
DOWNEAST & SWRN MAINE THRU 12Z. INVERTED SFC TROUGH LIFTS N INTO
EAST-CENTRAL MAINE BY 18Z. BULK OF QPF SPLITS TO EXTREME ERN
CORRIDOR OF MAINE & THRU WRN MAINE W/NORTHERN & DOWNEAST MAINE IN
LIGHTER AMOUNTS. GRIDS SHOW POPS WINDING DOWN TO LIKELY POPS THRU
CENTRAL AND DOWNEAST MAINE BY LATE AFTERNOON. NORTHERN MAINE WILL
GO TO SCTD SHSN BY THE SAME TIME FRAME AS NVA WORKS IN FROM THE N.
INVERTED SFC TROUGH LIFTS THRU NORTHERN MAINE THIS EVENING AS
LOW MOVE THRU THE MARITIMES. CAA COMING IN W/SHEARED VORTICITY
PASSING THRU CENTRAL MAINE. THEREFORE...KEPT MENTION OF SHSN/SN--
OVER THE CWFA W/LITTLE OR NO ADDITIONAL ACCUMS. SYSM WILL FINALLY
LIFTS FURTHER AWAY ON MON. HOWEVER...CYCLONIC FLOW AROUND THIS
SYSM WILL LEAD TO SCTD SHSN/--SHSN.
SKY/POP/QPF GRIDS ARE A REFLECTION OF THE GFS W/ADJUSTMENTS ESP IN
IN THE QPF & PLACEMENT. MAX TEMPERATURES ARE A REFLECTION OF THE
MAV MATCHMOS. A BLEND OF THE MOS WAS USED FOR TONIGHT/S MINS.
LONG RANGE: (MON NIGHT- SAT)
LOW PRESSURE WILL CONTINUE TO MOVE EAST AWAY FROM THE AREA MONDAY
NIGHT AND TUESDAY. THIS HIGH WILL BRING DRY WEATHER TO THE REGION
DURING THIS TIME. THE HIGH WILL CONTINUE TO BRING DRY WEATHER TO
THE AREA THROUGH MUCH OF THE UPCOMING WEEK. LOW PRESSURE WILL MOVE
ACROSS THE SOUTHEAST U.S. DURING MIDWEEK AND PASS WELL SOUTH OF THE
REGION.
MARINE...SMALL CRAFT ADVISORY CONDITIONS TODAY W/CONTD GRADIENT.
WINDS AND SEAS WILL DIMINISH TONIGHT AS LOW DEPARTS THE AREA.
THEREORE...CONDITIONS WILL DROP BELOW SMALL CRAFT ADVISORY LEVELS.
AVIATION...EXPECT MAINLY MVFR CONDITIONS DUE TO CEILINGS/VSBYS AT
KCAR...KPQI...KHUL WITH SOME LOCALIZED IFR CONDITIONS THROUGH
MIDDAY. THEN CONDITIONS WILL IMPROVE TO VFR BY LATE AFTERNOON. AT
KBGR EXPECT IFR THROUGH EARLY MORNING DUE TO VSBYS/CEILINGS THEN
IMPROVING TO MVFR LATER THIS MORNING AND INTO THE AFTERNOON.
.CAR...WINTER STORM WARNING THROUGH THIS AFTERNOON ZONES 11,15>17,
29>32.
WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON ZONES 4,5-6,10.
SMALL CRAFT ADVISORY FOR TODAY.
SHORT TERM: HEWITT
LONG TERM: DUDA
AVIATION: MARK/DUDAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 507 AM EST SUN FEB 22 2004 MEZ001>006-010-011-015>017-029>032-221200- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU... CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN... DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH... ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS... MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN... PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE... VAN BUREN AND VANCEBORO 507 AM EST SUN FEB 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY LOW PRESSURE WILL MOVE EAST OF THE AREA TODAY. THIS SYSTEM WILL BRING SNOW TO THE AREA THROUGH THIS AFTERNOON...ESPECIALLY ACROSS DOWNEAST MAINE. A WINTER STORM WARNING IS IN EFFECT THROUGH THIS AFTERNOON FOR ALL OF DOWNEAST MAINE AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR NORTH CENTRAL MAINE. PLEASE SEE THE WINTER WEATHER MESSAGE (PWMWSWCAR) ISSUED BY THIS OFFICE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY ANY SNOW REPORTS TO THE NATIONAL WEATHER SERVICE IN CARIBOU. DUDA
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384436, 5384437, 5384438, 5384439, 5384440, 5384441.